Constructive Approximation

, Volume 34, Issue 3, pp 393–420

Growth Behavior and Zero Distribution of Rational Approximants



We investigate the growth and the distribution of zeros of rational uniform approximations with numerator degree ≤n and denominator degree ≤mn for meromorphic functions f on a compact set E of ℂ where mn=o(n/log n) as n→∞. We obtain a Jentzsch–Szegő type result, i.e., the zero distribution converges weakly to the equilibrium distribution of the maximal Green domain Eρ(f) of meromorphy of f if f has a singularity of multivalued character on the boundary of Eρ(f). The paper extends results for polynomial approximation and rational approximation with fixed degree of the denominator. As applications, Padé approximation and real rational best approximants are considered.


Rational approximation Distribution of zeros Jentzsch–Szegő-type theorems Padé approximation m1-maximal convergence Harmonic majorants 

Mathematics Subject Classification (2010)

41A20 26C15 30E10 41A21 41A25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andrievskii, V.V., Blatt, H.-P.: Discrepancy of Signed Measures and Polynomial Approximation. Springer Monographs in Mathematics. Springer, New York (2002) MATHGoogle Scholar
  2. 2.
    Blatt, H.-P., Saff, E.B.: Behavior of zeros of polynomials of near best approximation. J. Approx. Theory 46(4), 323–344 (1986) MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Blatt, H.-P., Saff, E.B., Simkani, M.: Jentzsch–Szegő type theorems for the zeros of best approximants. J. Lond. Math. Soc. (2) 38, 307–316 (1988) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Blatt, H.-P., Grothmann, R., Kovacheva, R.K.: Poles and alternation points in real rational Chebyshev approximation. Comput. Methods Funct. Theory 3(1–2), 165–177 (2003) MathSciNetMATHGoogle Scholar
  5. 5.
    Gončar, A.A.: The rate of rational approximation and the property of single-valuedness of an analytic function in the neighborhood of an isolated singular point. Mat. Sb. 94(136), 265–282 (1974). English translation in Math. USSR Sb. 23(2), 254–270 (1974) MathSciNetGoogle Scholar
  6. 6.
    Gončar, A.A.: On a theorem of Saff. Mat. Sb. 94(136), 152–157 (1974). English translation in Math. USSR Sb. 23(1), 149–154 (1974) Google Scholar
  7. 7.
    Gončar, A.A.: On the convergence of generalized Padé approximants of meromorphic functions. Mat. Sb. 98(140), 564–577 (1975). English translation in Math. USSR Sb. 27(4), 503–514 (1975) MathSciNetGoogle Scholar
  8. 8.
    Grothmann, R.: On the zeros of sequences of polynomials. J. Approx. Theory 61(3), 351–359 (1990) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Jentzsch, R.: Untersuchungen zur Theorie der Folgen analytischer Funktionen. Acta Math. 41(1), 219–251 (1918) MathSciNetCrossRefGoogle Scholar
  10. 10.
    Kovacheva, R.K.: On the behavior of Chebyshev approximants with a fixed number of poles. Math. Balk. 3, 244–256 (1989) MathSciNetGoogle Scholar
  11. 11.
    Perron, O.: Die Lehre von den Kettenbrüchen. Teubner, Leipzig (1929) MATHGoogle Scholar
  12. 12.
    Saff, E.B.: Regions of meromorphy determined by the degree of best rational approximation. Proc. Am. Math. Soc. 29, 30–38 (1971) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Saff, E.B., Totik, V.: Logarithmic Potentials with External Fields. Springer, Heidelberg (1997) MATHGoogle Scholar
  14. 14.
    Szegő, G.: Über die Nullstellen von Polynomen, die in einem Kreis gleichmäßig konvergieren. Sitzungsber. Berl. Math. Ges. 21, 59–64 (1922) Google Scholar
  15. 15.
    Tsuji, M.: Potential Theory in Modern Function Theory. Maruzen, Tokyo (1959) MATHGoogle Scholar
  16. 16.
    Walsh, J.L.: Overconvergence, degree of convergence, and zeros of sequences of analytic functions. Duke Math. J. 13, 195–234 (1946) MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Walsh, J.L.: The analogue for maximally convergent polynomials of Jentzsch’s theorem. Duke Math. J. 26, 605–616 (1959) MATHCrossRefGoogle Scholar
  18. 18.
    Walsh, J.L.: Interpolation and Approximation by Rational Functions in the Complex Domain. Am. Math. Soc. Colloq. Pub., vol. 20. Springer, Berlin (1969) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Mathematisch-Geographische Fakultät, Lehrstuhl für Mathematik—Angewandte MathematikKatholische Universität Eichstätt-IngolstadtEichstättGermany
  2. 2.Institute of Mathematics and InformaticsBulgarian Academy of SciencesSofiaBulgaria

Personalised recommendations